Serious adverse events after Covid-19 vaccination occur but are very rare

Serious adverse events after Covid-19 vaccination occur but are very rare

Last Updated on July 16, 2021 by Joseph Gut – thasso

June 30, 2021 – This post is based on an overview given by the Centers of Disease Control (CDC) of the United States on the current knowledge on the occurrence of severe adverse effects (SAE) after anti-Covid-19 vaccination as reported to the “Vaccine Adverse Event Reporting System” (VAERS) at the CDC.

Anaphylactic shock

This information is important for the population’s perception and awareness in context of SAEs and ant-Covid-19 vaccination because media tend to present a severely distorted and exaggerated view on this particular problem leading to misconceptions in the general public on the dangers of vaccinations in general an on anti-Covid-19 vaccinations in particular.What becomes evident from the CDC’s data up to now (End of June 2021) is that there seem to occur three particular types of SAE after anti-Covid-19 vaccination. That is Anaphylaxis, Thrombosis with Thrombocytopenia Syndrome (TTS), Myocarditis, and late breaking Guillain-Barré Syndrome (GBS).

Anaphylaxis

Overall, anaphylaxis after Covid-19 vaccination is rare and has occurred in approximately 2 to 5 individuals per million individuals (that is 2-5 in 1’000’000) vaccinated throughout the United States. Anaphylaxis is a type of a serious allergic reaction  which may cause itchy rashes, throat or tongue swelling, shortness of breath, vomiting, lightheadedness, and fatally low blood pressure. It is rapid in onset (i.e., within minutes) and may lead, if not treated immediately, to the death of an affected individual. Such reactions, including anaphylaxis, can occur after any vaccination, not only after those with anti-Covid-19 vaccines. Vaccination providers need at all times be prepared for immediate treatment if a patients should come down with an anaphylactic shock after an anti-Covid-19 vaccination.

Thrombosis with thrombocytopenia syndrome (TTS)

Rarely, there occurs thrombosis with thrombocytopenia syndrome (TTS) after a vaccination with the Johnson & Johnson’s Janssen (J&J/Janssen) anti-Covid-19 vaccine. As of June 21,

Thrombosis with thrombocytopenia syndrome (TTS)

2021, more than 12 million doses of the J&J/Janssen anti-Covid-19 vaccine have been given in the United States. CDC and the Food and Drug Administration (FDA) identified 36 confirmed reports of people who got the J&J/Janssen Covid-19 Vaccine and later developed TTS. Women younger than 50 years old especially should be aware of the rare but increased risk of this adverse event. There are other Covid-19 vaccine options available for which this risk has not been seen (learn more about the particulars of the  J&J/Janssen Covid-19 Vaccine and TTS.

In contrast, with the Moderna anti-Covid-19 vaccine, only one confirmed case of TTS has been reported to VAERS to date after more than 306 million doses of mRNA Covid-19 vaccines administered in the United States. Overall, based on all available data on SAEs, there is not an increased risk for TTS after mRNA Ccovid-19 vaccination.

Myocarditis and pericarditis

Myocarditis and pericarditis after anti-Covid-19 vaccination are rare. As of June 21, 2021, VAERS has received 616 reports of myocarditis or pericarditis among people ages 30 and younger who received an anti-Covid-19 vaccine. Most cases have been reported after mRNA Covid-19 vaccination with the Pfizer-BioNTech- or Moderna-products, particularly in male adolescents and

Myocarditis

young adults. Through follow-up, including medical record reviews, CDC and FDA have confirmed 393 reports of myocarditis or pericarditis. CDC and its partners are investigating these reports to assess whether there is a relationship to COVID-19 vaccination and to better understand the phenomenon.

Reports Overview

Overall, reports of death after anti-Covid-19 vaccination are extremely rare. More than 318 million doses of anti-Covid-19 vaccines were administered in the United States from December 14, 2020, through June 21, 2021. During this time, VAERS received 5’479 reports of death (0.0017%) among people who received an anti-Covid-19 vaccine. FDA requires healthcare providers to report any death after an anti-Covid-19 vaccination to VAERS, even if it’s unclear whether the vaccine was the cause. Reports of adverse events to VAERS following vaccination, including deaths, do not necessarily mean that a vaccine itself caused a health problem. A review of available clinical information, including death certificates, autopsy, and medical records, has not established a causal link to COVID-19 vaccines. However, recent reports indicate a plausible causal relationship between the J&J (Janssen) anti-Covid-19 vaccine and TTS.

Impotant late additions

In its ongoing response effort to the Covid-19 pandemic, the FDA as of today (July 13) announced revisions to the vaccine recipient and vaccination provider fact sheets for the J&J (Janssen) anti-Covic-19 vaccine to include information pertaining to an observed increased risk of Guillain-Barré Syndrome (GBS) following vaccination. GBS is a neurological disorder in which the body’s immune system damages nerve cells, causing muscle weakness, or in the most severe cases, paralysis. Based on an analysis of Vaccine Adverse Event Reporting (VAERS) data, there have been 100 preliminary reports of GBS following vaccination with the Janssen vaccine after approximately 12.5 million doses administered. Of these reports, 95 of them were serious and required hospitalization. There was one reported death.

See here some information on the VAERS-system and the behind aspects of anti-Covid-19 vaccine adverse event reporting and evaluation:

Print Friendly, PDF & Email

 

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Your opinion

Comment

@peepso_user_128(adegas99)
Interesting to know that according to a note in Germany's NTV and based on a very recent report of Germany's Paul Ehrlich Institute (PEI), the Pharmacovigilance Risk Assessment Committee (PRAC) of the European Medicines Agency (EMA) has now decided to issue such a warning notice also for Astrazeneca's anti-Covid-19 vaccine,since cases of the Guillain-Barré Syndrome have been
@peepso_user_2(20justin03)
@peepso_user_128(adegas99) Other regulatory agencies my follow once sufficient safety data are in
2 weeks ago